Giving paracetamol to children who have received vaccinations, in anticipation that they may later feel unwell, may reduce the effect of the vaccine, according to research published in The Lancet.
Researchers in the Czech Republic found that after children had been given routine injections, those who had been given paracetamol straight afterwards had a significantly lower concentration of antibodies.
After immunisations have been given, fever is a normal part of the body’s inflammatory process, and parents often pre-empt this by giving paracetamol.
But this could reduce the effect of the vaccination, as it interferes with an early phase of immune reactions which require interaction between different cells.
The report authors, led by Professor Roman Prymula, of the University of Defence, Hradec Kralove, said: “To our knowledge, such an effect of prophylactic paracetamol on post-immunisation responses has not been documented before.
“The interference of paracetamol on antibody responses could result from the prevention of inflammation.”
However, other studies have shown that if the paracetamol is administered later, once a fever has developed, it interferes less with the effects.
The authors concluded: “The clinical relevance of these immunological findings is unknown and needs further assessment. Prophylactic administration of antipyretic drugs at the time of vaccination should nevertheless no longer be routinely recommended without careful weighing of the expected benefits and risks.”